Skip to content
Includes Expert Content
Dark Spotting & Antibiotics
avatar
beachinitisme posted:
I have 2 issues here. The first is that because of an upper respitory infection my family Dr. rx'd Keflex 500 mg 3 x day. Within 18 hours I started having dark spotting. Is this because of the antibiotics? Just had a pap and all was well. Second issue is 10 days ago my GYN changed my HRT from Progesterone 100 mg daily + Vivelle DOT 0.05 Patch TO the Combipatch 50/250. This was because I complained about being moody. No other problems. Could this have anything to do with the spotting? I just noticed today it has one heck of a foul smell. Looks like it's going away. HELP! Scared because my GYN constantly preaches "No bleeding while on HRT, ever". Also, why am I so high on HRT meds just for moody feelings? Seems like everything I read says stay on as low of a dose as possible.
Thanks for any help. Love this forum!
Reply
 
avatar
Mary Jane Minkin, MD responded:
Dear beachinitsme,
A couple of thoughts. Although it is possible the antibiotics could have an indirect effect on hormone levels (sort of revving up some enzymes in the liver which could affect metabolism of the hormones), a likelier culprit would be changing hormonal dosages. I understand your gynecologists concern about bleeding, and you certainly should report it; but it is quite common to get some breakthrough bleeding on hormonal therapy taken in what we call a "continuous combined" regime. (daily estrogen and daily progesterone). One option that you could try regarding dosages: it is fine to cut patches into smaller pieces; so if you want to try half of the dose of hormones you are on, you can cut the patch in half; and apply half the patch on the first part of the week, and then 3-4 days later change to the other half. But the combipatch is not a high dose-if you were to cut it in half,it would be a very low dose hormonal combination.
Good luck,
Mary Jane


Featuring Experts

Mary Jane Minkin, MD, is a nationally recognized obstetrician gynecologist, with a special interest in menopause. Dr. Minkin is clinical professor of ...More

Helpful Tips

Darkened Skin above my lip
What can I do about dark skin above my upper lip. I have gone through menopause already. I have tried skin bleach to no avail. What do I ... More
Was this Helpful?
2 of 3 found this helpful

Related News

There was an error with this newsfeed

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.

For more information, visit the North American Menopause Society website